Alert archive / Iowa / Wind Advisories in 2023
Wind Advisory 8, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Nov 15, 2023, 2:35 PM CST for 13 counties in Iowa. It took effect at Nov 16, 2023, 9:00 AM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Nov 15, 2023, 2:35 PM CST (20:35 UTC)
- In effect from
- Nov 16, 2023, 9:00 AM CST
- Expired
- Nov 16, 2023, 7:00 PM CST
- In force
- 10 hr
- Issued by
- NWS Des Moines, IA
Counties Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2538 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -111 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
911 WWUS73 KDMX 152035 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 235 PM CST Wed Nov 15 2023 IAZ004>007-015>017-023>028-160445- /O.NEW.KDMX.WI.Y.0008.231116T1500Z-231117T0100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer- Including the cities of Northwood, Lake Mills, Gilmore City, Clear Lake, Britt, Manly, Clarion, Shell Rock, Eagle Grove, Emmetsburg, Clarksville, Allison, Aplington, Algona, Laurens, Belmond, Parkersburg, Waverly, Humboldt, Garner, Estherville, Pocahontas, Fonda, Forest City, Dumont, Rolfe, Greene, Mason City, Kanawha, and Hampton 235 PM CST Wed Nov 15 2023 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 7 PM CST THURSDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 to 50 mph expected. * WHERE...Portions of north central, northeast, and northwest Iowa. * WHEN...From 9 AM to 7 PM CST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles on east-west highways. Use extra caution. Secure outdoor objects. && $$ KCM
5 follow-up statements
109 WWUS73 KDMX 160359 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 959 PM CST Wed Nov 15 2023 IAZ004>007-015>017-023>028-161200- /O.CON.KDMX.WI.Y.0008.231116T1500Z-231117T0100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer- Including the cities of Forest City, Clarion, Rolfe, Belmond, Mason City, Gilmore City, Emmetsburg, Parkersburg, Algona, Laurens, Britt, Pocahontas, Shell Rock, Greene, Dumont, Hampton, Humboldt, Clarksville, Clear Lake, Fonda, Aplington, Eagle Grove, Lake Mills, Manly, Waverly, Allison, Northwood, Garner, Kanawha, and Estherville 959 PM CST Wed Nov 15 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 7 PM CST THURSDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of north central, northeast, and northwest Iowa. * WHEN...From 9 AM to 7 PM CST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Hagenhoff
041 WWUS73 KDMX 160851 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 251 AM CST Thu Nov 16 2023 IAZ004>007-015>017-023>028-161700- /O.CON.KDMX.WI.Y.0008.231116T1500Z-231117T0100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer- Including the cities of Clear Lake, Mason City, Clarksville, Hampton, Greene, Pocahontas, Garner, Aplington, Lake Mills, Allison, Northwood, Algona, Parkersburg, Estherville, Kanawha, Waverly, Britt, Gilmore City, Forest City, Laurens, Humboldt, Rolfe, Eagle Grove, Fonda, Dumont, Emmetsburg, Belmond, Shell Rock, Clarion, and Manly 251 AM CST Thu Nov 16 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of north central, northeast, and northwest Iowa. * WHEN...From 9 AM this morning to 7 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Martin
106 WWUS73 KDMX 161602 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1002 AM CST Thu Nov 16 2023 IAZ004>007-015>017-023>028-170015- /O.CON.KDMX.WI.Y.0008.000000T0000Z-231117T0100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer- Including the cities of Fonda, Aplington, Forest City, Waverly, Gilmore City, Manly, Algona, Humboldt, Belmond, Pocahontas, Kanawha, Estherville, Clarksville, Northwood, Laurens, Hampton, Allison, Mason City, Clear Lake, Parkersburg, Clarion, Britt, Rolfe, Lake Mills, Eagle Grove, Greene, Garner, Shell Rock, Emmetsburg, and Dumont 1002 AM CST Thu Nov 16 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 to 50 mph expected. * WHERE...Portions of north central, northeast, and northwest Iowa. * WHEN...Until 7 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles on east-west highways. Use extra caution. Secure outdoor objects. && $$ Bury
038 WWUS73 KDMX 162050 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 250 PM CST Thu Nov 16 2023 IAZ004>007-015>017-023>028-170100- /O.CON.KDMX.WI.Y.0008.000000T0000Z-231117T0100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer- Including the cities of Fonda, Aplington, Forest City, Waverly, Gilmore City, Manly, Algona, Humboldt, Belmond, Pocahontas, Kanawha, Estherville, Clarksville, Northwood, Laurens, Hampton, Allison, Mason City, Clear Lake, Parkersburg, Clarion, Britt, Rolfe, Lake Mills, Eagle Grove, Greene, Garner, Shell Rock, Emmetsburg, and Dumont 250 PM CST Thu Nov 16 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 to 50 mph expected. * WHERE...Portions of north central, northeast, and northwest Iowa. * WHEN...Until 7 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles on east-west highways. Use extra caution. Secure outdoor objects. && $$ Bury
039 WWUS73 KDMX 170055 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 655 PM CST Thu Nov 16 2023 IAZ004>007-015>017-023>028-170200- /O.EXP.KDMX.WI.Y.0008.000000T0000Z-231117T0100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer- Including the cities of Northwood, Fonda, Clarion, Eagle Grove, Algona, Allison, Lake Mills, Belmond, Hampton, Emmetsburg, Britt, Greene, Forest City, Kanawha, Humboldt, Manly, Pocahontas, Clear Lake, Laurens, Gilmore City, Shell Rock, Dumont, Garner, Rolfe, Aplington, Mason City, Waverly, Parkersburg, Estherville, and Clarksville 655 PM CST Thu Nov 16 2023 ...WIND ADVISORY WILL EXPIRE AT 7 PM CST THIS EVENING... Wind gusts have diminished this evening, dropping below advisory criteria, thus the advisory will be allowed to expire. Breezy conditions will continue through the evening. $$ Hagenhoff
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Nov 15, 11:37 AM CST, 2 hours 58 minutes earlier.
Area forecast discussion, Nov 15, 11:37 AM CST, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1137 AM CST Wed Nov 15 2023 ...Updated for the 18z Aviation Discussion... .DISCUSSION.../Today through Tuesday/ Issued at 358 AM CST Wed Nov 15 2023 Key Messages: - Outstanding Day Today! Get out and enjoy it! - Monitoring light rain chances for Thursday night, mainly far east. - Colder Friday, a bit warmer Saturday then more cooling. A weak boundary has entered far northwest Iowa early this morning and that boundary represents the leading edge of some drier air. That boundary will sink a little farther into central Iowa this morning before washing out and the flow returns to light southerly. Otherwise, this is the day folks! Get out and enjoy it as this very likely will be the nicest day the remainder of this fall with lighter wind, mostly sunny skies and temperatures in the 64 to 70 range. More uncertainty on temperatures for Thursday Pacific moisture advecting in at the mid to upper levels will bring increasing cloud cover and may result in mostly cloudy skies by the afternoon hours. The clouds could be detrimental to temperatures pending arrival time. At this point, expecting the mixing and some sun in the morning should be enough to boost readings into the 60s but these could tail off with the arrival of the clouds. At the low levels, the Gulf moisture remains cut off by a high pressure ridge tough some indirect moisture advection from western Texas will be lifting towards Iowa ahead of a cold front that will reach far northwest Iowa by Thursday afternoon. That boundary will move through the remainder of the state Thursday night along with the associated short wave. The forecast dilemma is if enough saturation will occur before the forcing passing through the forecast area. The NBM precipitation probabilities appear too far east and suspect the CAMs, mid-range deterministics and HREF are more correct with at least light rain/shower potential west into central Iowa. Southerly winds will be gusty on Thursday along with more gust from the northwest with the frontal passage. Gusts over 35 mph are possible. Friday will be much cooler but with high pressure moving through the state, conditions won't be too bad with highs in the 40s and mainly lighter wind though mixing may push afternoon winds to the 10 to 15 mph range over northwest Iowa. Warm advection returns for Saturday with highs back into the 50s. Solutions are starting to converge for Sunday and into early next week with an upper low moving into south central Nebraska by late Sunday then fragmenting into a few areas as it settles southeast. This solution does bring a chance of rain to the state, mainly central and southeast by Monday but again the NBM has the chances spread out too much as it tries to ingest all solutions. There remain spatial and temporal issues with the upper low diving south through Canada early next week which will influence Iowa's weather a large portion of next week. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1130 AM CST Wed Nov 15 2023 VFR conditions expected to continue through the TAF period. Winds remain light and variable across much of the area early this afternoon but will eventually settle out of the south tonight remaining under 12 knots through much of the overnight before winds increase tomorrow morning becoming gusty through the afternoon hours Thursday with gusts of 30-40 knots. Before that, a period of LLWS will be possible at KFOD/KMCW/KALO overnight tonight. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...KCM
Hazardous weather outlook, Nov 15, 4:53 AM CST, 9 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 453 AM CST Wed Nov 15 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-161100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 453 AM CST Wed Nov 15 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong and gusty winds will prevail across much of Iowa Thursday, especially central into northern areas, including potential wind gusts 40+ mph at times. Elevated fire weather conditions may also be experienced once again on Thursday across central into northern Iowa. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.